Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 287, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 23, 2016, 6:54 PM CDT for Kingman County, Reno County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2016, 6:54 PM CDT (23:54 UTC)
- Expired
- Aug 23, 2016, 7:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Kingman County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 7:18 PM CDT | HAIL 1.75 | 4 N Cunningham, KS | HAIL WAS REPORTED BY KAKE TV. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
378
WUUS53 KICT 232354
SVRICT
KSC095-155-240045-
/O.NEW.KICT.SV.W.0287.160823T2354Z-160824T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
654 PM CDT TUE AUG 23 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 654 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
CUNNINGHAM... OR NEAR CAIRO...MOVING EAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CUNNINGHAM...TURON...LANGDON AND PENALOSA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3782 9846 3791 9820 3751 9818 3760 9846
TIME...MOT...LOC 2354Z 265DEG 21KT 3768 9847
HAIL...1.50IN
WIND...60MPH
$$
RITZMAN3 follow-up statements
861
WWUS53 KICT 240006
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT TUE AUG 23 2016
KSC095-155-240045-
/O.CON.KICT.SV.W.0287.000000T0000Z-160824T0045Z/
KINGMAN KS-RENO KS-
706 PM CDT TUE AUG 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN KINGMAN AND SOUTHWESTERN RENO COUNTIES...
AT 706 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
CUNNINGHAM...OR 9 MILES EAST OF CAIRO...MOVING EAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CUNNINGHAM...TURON...LANGDON AND PENALOSA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3782 9846 3791 9820 3751 9818 3760 9846
TIME...MOT...LOC 0006Z 265DEG 21KT 3769 9838
HAIL...1.50IN
WIND...60MPH
$$
JAKUB117
WWUS53 KICT 240020
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
720 PM CDT TUE AUG 23 2016
KSC095-155-240045-
/O.CON.KICT.SV.W.0287.000000T0000Z-160824T0045Z/
KINGMAN KS-RENO KS-
720 PM CDT TUE AUG 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN KINGMAN AND SOUTHWESTERN RENO COUNTIES...
AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
CUNNINGHAM...OR 9 MILES WEST OF KINGMAN...MOVING EAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED GOLF BALL HAIL 4 MILES
NORTH OF CUNNINGHAM.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CUNNINGHAM...TURON...LANGDON AND PENALOSA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3782 9846 3791 9820 3751 9818 3760 9846
TIME...MOT...LOC 0019Z 265DEG 21KT 3769 9828
HAIL...1.50IN
WIND...60MPH
$$
JAKUB885
WWUS53 KICT 240037
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT TUE AUG 23 2016
KSC095-155-240045-
/O.EXP.KICT.SV.W.0287.000000T0000Z-160824T0045Z/
KINGMAN KS-RENO KS-
737 PM CDT TUE AUG 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KINGMAN AND
SOUTHWESTERN RENO COUNTIES WILL EXPIRE AT 745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED WITH PENNY SIZE
HAIL STILL POSSIBLE. THEREFORE...THE WARNING WILL BE ALLOWED TO
EXPIRE.
LAT...LON 3782 9846 3791 9820 3751 9818 3760 9846
TIME...MOT...LOC 0034Z 265DEG 21KT 3769 9828
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:52 PM CDT, 2 minutes earlier.
Area forecast discussion, Aug 23, 6:52 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 652 PM CDT TUE AUG 23 2016 .SHORT TERM...(This evening through Thursday night) Issued at 309 PM CDT Tue Aug 23 2016 Short-term forecast highlights focus around thunderstorm chances this afternoon-evening through Thursday night, with an attendant threat for severe weather and heavy rainfall/flooding. Heavy rain/flooding threat will be highest Wed evening-night and Thu evening-night. Convergence associated with lee trough approaching from the west in concert with subtle upper disturbances associated with an upper jet max currently progressing northeast over Mid-America could support a small cluster or two of thunderstorms late this afternoon-evening generally along/west of Salina-Wichita- Wellington. Atmosphere is strong unstable and weakly capped. Given weak forcing and subtle convergence, probably won't be looking at widespread activity. However, strong instability and so-so lapse rates along with marginal deep layer shear will support a low to modest severe threat of large hail and damaging winds with anything that can form, along with locally heavy rain. Given shortwave ridging approaching from the southwest, activity should tend to wane by midnight. Attention then turns to severe weather and especially heavy rain/flooding threat Wed afternoon/evening through Thu night, as a cold front approaches from the north, eventually stalling west- east somewhere in vicinity of the KS/OK border. A number of ingredients are expected to come together to produce the potential for numerous training thunderstorms in the vicinity of the frontal zone, including: rich low-level moisture, modest nighttime low-level jet, mid-upper flow parallel to frontal zone and persistent lift underneath right entrance region of upper jet. Given the modest to poor mid-level lapse rates and high precipitable water airmass, locally very heavy rainfall rates appear likely with this activity, along with an attendant threat of localized flash flooding. Greatest threat area for Wed afternoon-eve appears to be generally north of Hutchinson- Cottonwood Falls, with the threat shifting into mainly southern KS for Thu afternoon-evening. Could also be looking at a handful of severe storms Wed-Thu, although thinking marginal deep layer shear and unimpressive lapse rates will probably support a lower end severe threat of quarter size hail and wet microbursts. .LONG TERM...(Friday through Tuesday) Issued at 309 PM CDT Tue Aug 23 2016 Unsettled weather should linger through the weekend and into next week, as overall mid-upper troughiness remains just to the west of the region, interacting with a continued moist/unstable airmass. Specifics remain low, so just held onto 20-30 pops for now. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 652 PM CDT Tue Aug 23 2016 Isolated thunderstorms generally west of the I-35 corridor will gradually diminish this evening, possibly affecting Hutchinson and Wichita terminals before dissipating. Otherwise, southwesterly low-level jet around 45 kts at 2000 ft AGL is expected by late this evening for most sites except Salina-Russell, persisting until about sunrise. Should see chances for showers and embedded thunderstorms increase from the south either late tonight or Wednesday morning, as another subtle disturbance interacts with the moist atmosphere in place. Better thunderstorm chances will increase from the northwest by mid-late Wednesday afternoon, as a cold front settles south across the Central Plains. Severe weather and very heavy rainfall is possible. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 92 69 82 / 30 30 60 40 Hutchinson 74 91 66 79 / 30 50 70 40 Newton 73 90 67 80 / 30 40 60 40 ElDorado 74 91 68 83 / 30 30 60 40 Winfield-KWLD 76 93 70 86 / 30 30 40 40 Russell 69 85 61 76 / 20 50 50 30 Great Bend 71 89 62 77 / 20 50 50 30 Salina 73 91 66 79 / 30 50 60 30 McPherson 74 90 66 79 / 30 50 70 40 Coffeyville 75 95 72 91 / 20 30 20 40 Chanute 74 92 70 87 / 30 30 30 40 Iola 74 92 70 86 / 30 30 40 40 Parsons-KPPF 75 94 72 89 / 20 30 30 40 && .ICT Watches/Warnings/Advisories...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ADK
Hazardous weather outlook, Aug 23, 3:42 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT TUE AUG 23 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 342 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING...MAINLY ALONG AND WEST OF A LINE EXTENDING FROM SALINA TO WICHITA TO WELLINGTON. ISOLATED OCCURRENCES OF LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAIN IS POSSIBLE WITH ANY STORM THAT FORMS. ACTIVITY SHOULD WANE BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NUMEROUS CLUSTERS OF THUNDERSTORMS ARE EXPECTED WEDNESDAY LATE AFTERNOON AND EVENING...MAINLY NORTHWEST OF THE INTERSTATE 35 CORRIDOR. LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY THE STRONGEST ACTIVITY EARLY ON...WITH THE PRIMARY THREAT BEING VERY HEAVY RAIN AND LOCALIZED FLASH FLOODING. THUNDERSTORM CHANCES WILL SHIFT INTO SOUTHERN KANSAS FOR THURSDAY AFTERNOON AND EVENING...WITH A CONTINUED HEAVY RAINFALL AND FLOODING THREAT. PLEASE MONITOR THE UPCOMING FORECASTS CLOSELY. OFF-AND-ON STORM CHANCES COULD LINGER FROM FRIDAY THROUGH AT LEAST EARLY NEXT WEEK. SPECIFICS REGARDING THIS PERIOD REMAINS LOW SO STAY TUNED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED FOR A FEW HOURS LATE THIS AFTERNOON AND EVENING...MAINLY ALONG AND WEST OF SALINA TO WICHITA TO WELLINGTON. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Aug 23, 4:49 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 449 PM CDT TUE AUG 23 2016 KSZ032-232215- RUSSELL KS- 449 PM CDT TUE AUG 23 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 515 PM CDT * AT 447 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER RUSSELL...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RUSSELL...GORHAM...BUNKER HILL...RUSSELL AIRPORT... WILSON STATE PARK AND WILSON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3874 9887 3887 9903 3913 9877 3892 9849 TIME...MOT...LOC 2148Z 226DEG 18KT 3887 9888 RITZMAN
Special weather statement, Aug 23, 4:55 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT TUE AUG 23 2016
KSZ033-232215-
LINCOLN KS-
455 PM CDT TUE AUG 23 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 515 PM CDT
* AT 453 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BARNARD...OR 11 MILES NORTH OF
LINCOLN...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BARNARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3922 9793 3920 9793 3909 9809 3921 9827
3922 9826
TIME...MOT...LOC 2155Z 220DEG 18KT 3921 9812
RITZMANSpecial weather statement, Aug 23, 5:27 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CDT TUE AUG 23 2016
KSZ032-033-232300-
RUSSELL KS-LINCOLN KS-
527 PM CDT TUE AUG 23 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS...
SOUTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF WILSON...MOVING
NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SYLVAN GROVE...WILSON LAKE AND WILSON STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3913 9834 3891 9816 3887 9834 3887 9848
3883 9849 3883 9850 3894 9858
TIME...MOT...LOC 2227Z 236DEG 36KT 3891 9844
RITZMANSpecial weather statement, Aug 23, 6:32 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT TUE AUG 23 2016
KSZ067-240000-
RENO KS-
632 PM CDT TUE AUG 23 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 700 PM CDT
* AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER TURON...OR NEAR NEOLA...MOVING
NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 TO 55 MPH
WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
TURON...SYLVIA AND LANGDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3802 9840 3782 9817 3773 9843 3773 9846
3796 9847
TIME...MOT...LOC 2332Z 240DEG 34KT 3780 9847
RITZMANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 4:49 PM CDT | Special Weather Statement | ICT | Russell | 26 min |
| Aug 23, 4:55 PM CDT | Special Weather Statement | ICT | Lincoln | 20 min |
| Aug 23, 5:08 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 37 min |
| Aug 23, 5:27 PM CDT | Special Weather Statement | ICT | Lincoln | 33 min |
| Aug 23, 6:32 PM CDT | Special Weather Statement | ICT | Reno | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.